Alert archive / Colorado / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 1, NWS Pueblo, CO

April 21, 1999Las Animas County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Apr 21, 1999, 5:58 PM MDT for Las Animas County, Colorado. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 21, 1999, 5:58 PM MDT (23:58 UTC)
Expired
Apr 21, 1999, 6:45 PM MDT
In force
47 min
Issued by
NWS Pueblo, CO
Area
Whole counties

County Las Animas County, CO

The radar

The Pueblo radar (KPUX), 128 km from the middle of the area, began a volume at 00:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 12.0 hours before the alert went out and 293 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 1999-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 1999-04-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1825 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

999 
WUUS1 KPUB 212352 RRA
SVRPUB
COC071-220045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
558 PM MDT WED APR 21 1999

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN LAS ANIMAS COUNTY IN SOUTHEASTERN COLORADO

* UNTIL 645 PM MDT

* AT 555 PM MDT...RADAR SHOWED A SEVERE STORM 40 MILES EAST SOUTHEAST
  OF TRINIDAD OR 20 MILES SOUTHWEST OF KIM MOVING EAST AT 20 MPH.

SOME LOCATIONS AFFECTED WILL BE THE OPEN COUNTRY OF SOUTHERN LAS
ANIMAS COUNTY...TO THE SOUTH OF HIGHWAY 160 AND THE EAST OF
BRANSON...THROUGH 645 PM MDT.

AT THIS TIME...THE MOST LIKELY SEVERE WEATHER WITH THIS STORM IS
LARGE HAIL.  IF YOU ARE IN OR CLOSE TO THE WARNED AREA GO TO SAFETY
IN A SMALL INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE
BEST PROTECTION.  SEVERE STORMS CAN PRODUCE TORNADOES WITH LITTLE
WARNING.

JK/SC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 21, 2:40 PM MDT, 3 hours 18 minutes earlier.

Area forecast discussion, Apr 21, 2:40 PM MDT, 3 hours 18 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO
240 PM MDT WED APR 21 1999

...STILL A GREAT DEAL OF UNCERTAINTY REGARDING THE
EVOLUTION OF THE WEATHER PATTERN THROUGH THE WEEKEND WITH
MANY QUESTIONS NOT YET ANSWERED...

THE 12Z MODELS LOOK TO BE IN SLIGHTLY BETTER AGREEMENT THAN PREVIOUS
RUNS...BUT STILL ENOUGH PROBLEMS TO MAKE THE FORECAST CONFUSING AT
BEST. NCEP SUGGESTS MODEL OF CHOICE IS THE AVN...THOUGH WITH STRONG
JET DIVING INTO THE WESTERN U.S...FEATURES MAY BE FARTHER SOUTH...
MORE TOWARD ETA POSITION. NGM LOOKS STRANGE WITH DEEP LOW OVER
UTAH...AND ALL MODELS APPEAR OVERDONE ON AMOUNT OF UPSLOPE PRECIP.
MAIN PROBLEM CONCERNS THE SOUTHERN EXTENT OF PRECIPITATION AND AMOUNT
OF SNOW AND SNOW LEVELS IN THE MOUNTAINS.

TONIGHT...MOISTURE CONTINUES TO INCREASE OVER THE AREA WITH LARGE
AREA OF UPWARD MOTION INDICATED BY ALL MODELS...ESPECIALLY OVER THE
NORTHERN HALF OF THE STATE. WILL ISSUE A WINTER STORM WARNING FOR
ZONES 58/59 (LEADVILLE/SAWATCH MTNS) AS TEMPERATURES APPEAR COLD
ENOUGH AND OROGRAPHICS FAVORABLE. FARTHER SOUTH...SNOW LEVELS
EXPECTED TO BE HIGHER/UPWARD MOTION AND OROGRAPHICS LESS
FAVORABLE SO NO HIGHLIGHTS NEEDED. PRECIP STILL LIKELY THOUGH
WITH SOME ACCUMULATIONS LIKELY IN THE MOUNTAINS BY MORNING.

THURSDAY/THURSDAY NIGHT...DEEP UPSLOPE FLOW CONTINUES WITH UPPER
DYNAMICS WEAKENING...EXPECT PRECIP EMPHASIS TO SHIFT TO THE EASTERN
SLOPES/I-25 CORRIDOR. FLOW BECOMES FAVORABLE FOR HEAVY PRECIP
ZONES 67 AND 72 (PIKES PEAK/MONUMENT RIDGE) WITH FORECAST
SOUNDINGS SUGGESTING SNOW POSSIBLE DOWN TO NEAR 6500 FEET. ONCE
SNOW GETS GOING...AGREE WITH DEN THAT CHANGE BACK TO RAIN
UNLIKELY. WILL GO WITH WINTER STORM WATCH THU/THU NIGHT FOR
67/72 AND MENTION RAIN SNOW MIX FOR ZONE 71 (COS METRO). FARTHER
SOUTH AMOUNT OF COLD AIR AND DEPTH OF UPSLOPE FLOW IN QUESTION
SO WILL CONTINUE WITH LIKELY POPS BUT NO HIGHLIGHTS FOR NOW.

FRIDAY AND BEYOND...UPPER LOW BURIES IN THE DESERT SOUTHWEST
WITH FLOW BECOMING LESS FAVORABLE FOR THE EASTERN PLAINS BY
LATE FRI. COLDER AIR FILTERS DOWN DURING THE DAY SO EXPECT
SNOW LEVELS TO LOWER...THOUGH ACCUMULATING SNOW STILL A BIG
QUESTION. AS FLOW BECOMES MORE SOUTHWESTERLY SAN JUAN/LA
GARITA  MOUNTAINS MAY GET IN ON THE ACT WITH FAVORABLE
OROGRAPHIC FLOW DEVELOPING. LATER SHIFTS MAY NEED TO MONITOR FOR
POSSIBLE WATCH LATE FRIDAY. UNSETTLED THROUGH MONDAY AS LOW HANGS
OUT TO THE SOUTHWEST OF COLORADO WITH A CONTINUED CHANCE OF MOUNTAIN
SNOW AND LOWER ELEVATION RAIN.

.PUB...WINTER STORM WARNING TONIGHT AND THURS LEADVILLE VCNTY/
       WESTERN LAKE/CHAFFEE COUNTIES...ZONES 58-59.
       WINTER STORM WATCH THURS AND THURS NIGHT RAMPART RANGE/
       TELLER COUNTY/MONUMENT RIDGE...ZONES 67/72

PETERSEN

Nearby

Severe Thunderstorm Warnings in Colorado, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.